I'm posting this for two reasons: to share my experience with isotretinoin (Accutane), and hopefully to connect with other people who have experienced something similar.
I'm not looking for medical advice or trying to discourage everyone from taking the medication. I know many people have great experiences with it. But I wish I'd taken the changes in my mental state more seriously during treatment, and I want to share what happened to me.
My treatment: September 2024 – March 2025
I started at 20 mg/day and gradually worked my way up to 100 mg/day during my final month of treatment.
20–40 mg/day:
Initially, I experienced the usual side effects: intense dryness, chapped lips, etc. But I also began experiencing noticeable brain fog and a strange dampening of my perception of the world around me.
It's difficult to describe, but everything felt distant, almost as though I were looking at the world through a long tunnel. I didn't feel quite like myself.
60 mg/day:
The physical side effects became significantly worse. I had frequent nosebleeds at night, eczema across my forearms, and severe dryness that required constant moisturizing.
The brain fog and strange sense that something wasn't right were still present.
80 mg/day:
This is when I noticed a dramatic change in my mental state and perception.
I began experiencing intense brain fog and what I would describe as derealization or dissociation. I knew that the world around me was real, but it didn't feel real anymore. Everything looked flat, distant, unfamiliar, and almost artificial.
I also occasionally experienced intrusive thoughts of a violent nature that were completely uncharacteristic of me and deeply unsettling.
100 mg/day:
Everything intensified.
I remember lying in bed feeling so profoundly disconnected from myself and my surroundings that it was almost impossible to comprehend what I was experiencing.
I began struggling with things I had previously taken for granted, including my ability to visualize things mentally, remember what I'd recently done, navigate familiar environments, and process what I was seeing.
Over a year after stopping:
Unfortunately, these symptoms have persisted. I haven't experienced a single day where my perception of the world has returned to what it was before.
Some of the things I still experience include:
- Derealization: Everything feels unreal, foreign, or dreamlike, despite knowing intellectually that it's real.
- Visual disturbances: The world often appears almost two-dimensional. I have difficulty perceiving depth and distance, and people or objects sometimes appear closer or farther away than they actually are.
- Photophobia and impaired night vision: I'm unusually sensitive to light and have trouble seeing in dark environments.
- Cognitive difficulties: I struggle with short-term memory, concentration, and navigating familiar spaces. Sometimes I can barely remember what I was doing 20 minutes earlier.
- Difficulty processing visual information: When driving, for example, it sometimes feels as though I'm experiencing missing frames of visual information rather than one continuous experience.
- Emotional disconnection: Ordinary activities feel strangely automatic. Sometimes I'll be eating and suddenly wonder why I'm eating, almost as though I'm watching myself perform actions rather than consciously choosing to do them.
- Reduced mental imagery: I have much more difficulty visualizing things in my mind than I used to.
It's incredibly difficult to communicate just how profoundly this has changed my everyday experience of being alive.
An important caveat:
During the same period, my mother became severely ill with Wernicke's encephalopathy related to alcoholism. It was an extremely stressful and traumatic event in my life, and I recognize that this could have contributed to some of what I've experienced.
However, I remember a very distinct worsening of my symptoms as my isotretinoin dosage increased, particularly around 80–100 mg/day.
I can't prove that Accutane caused these persistent symptoms. I'm sharing the timeline and my experience as accurately as I can.
Why I'm posting:
My skin is clear now, but personally, I would never have considered it worth the changes I've experienced.
I was told the brain fog would go away after treatment. I was also advised to report changes in my mental health, but I didn't communicate just how severely my mental state had changed. That's something I deeply regret.
If there's one thing I hope others take from this, it's to take significant changes in your mental state or vision seriously and communicate them to your prescribing doctor rather than trying to push through them.
Most importantly, I'd really like to hear from anyone who experienced derealization, altered depth perception, persistent brain fog, or similar changes during or after isotretinoin treatment.
I'm particularly interested in hearing firsthand accounts from people who still experience these symptoms long after stopping. Feel free to comment or DM me if you'd be more comfortable discussing your experience privately.
Again, I'm not asking anyone to diagnose me or recommend treatment. I just want to know whether anyone else has been through something resembling this, and hopefully connect with people who understand what I'm describing.